Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Wakefield, VA

May 17, 2004Wicomico County, Worcester County, Maryland

NWS Wakefield, VA issued this flash flood warning at May 17, 2004, 3:36 PM EDT for Wicomico County, Worcester County, Maryland. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 3:36 PM EDT (19:36 UTC)
Expired
May 17, 2004, 5:30 PM EDT
In force
114 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Wicomico County, MD, Worcester County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 171939
FFWAKQ
MDC045-047-172130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WICOMICO COUNTY IN SOUTHEAST MARYLAND
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 530 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR LIBERTYTOWN AND IT WAS     
  NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  5 MILES NORTHWEST OF OCEAN PINES BY 350 PM EDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3837 7547 3824 7531 3846 7503 3845 7535

$$

LYNCH
1 follow-up statement
000 
WGUS71 KAKQ 172134
FFSAKQ
MDC045-047-172200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 PM EDT MON MAY 17 2004

...THE FLASH FLOOD WARNING FOR WORCESTER AND WICOMICO COUNTIES WILL 
EXPIRE AT 530 PM EDT...

THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL HAVE FINALLY DISSIPATED 
ALONG THE WICOMICO AND WORCESTER COUNTY BORDER AND AREAS EAST INTO 
WESTERN WORCESTER COUNTY. AS A RESULT...THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE AS OF 530 PM.

MAXIMUM RAINFALL TOTALS IN THE WARNING AREA RANGED BETWEEN 8 AND 9 
INCHES ACCORDING TO RADAR ESTIMATES. AT 530 PM EDT...THE NATIONAL 
WEATHER SERVICE RECEIVED A REPORT OF A ROAD WASHED OUT DUE TO THE 
TORRENTIAL RAIN...ON PURNELL CROSSING ROAD BETWEEN THE TOWNS OF 
WILLARDS AND  POWELLSVILLE. 

LAT...LON 3837 7547 3824 7531 3846 7503 3845 7535

$$

HURLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:15 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 17, 10:15 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 AM EDT MON MAY 17 2004

UPDATED ZONES TO IMPROVE AFTERNOON WORDING...REST OK.

WEAK HIGH PRESSURE RIDGE IS ANCHORED AND ELONGATED ALONG THE MID
ATLANTIC COAST. FRONTAL BOUNDARY OVER NORTHERN VIRGINIA EXTENDING
EASTWARD INTO MARYLAND AND NORTHERN DELAWARE WILL LIFT NORTH AS A
WARM FRONT THROUGH THE DAY. MULI-CELL CONVECTION POSSIBLE IN WEAKER
SHEAR...WARM SECTOR THIS AFTERNOON INDICATED BY ETA-MODEL...WITH
THUNERSTORM WIND GUSTS AND HAIL THROUGH EVENING HOURS. BEST LOCATION
ACROSS NORTHERN VIRGINIA...DELMARVA AND WEST OF I-95...AS BOUNDARY
WORKS NORTHWARD. CURRENTLY 30 POPS OVER MOST OF FORECAST
AREA...SLIGHT CHANCE EAST OF I-95 TO THE COAST AND OVER NORTH
CAROLINA COUNTIES...NOTHING FIRING CURRENTLY BUT WILL CONTINUE TO
MONTITOR SATELITE AND RADAR FOR INITIAL STORM DEVELOPMENT. CLOUDS
CONTINUE TO FILTER IN FROM TEH WEST SHOULD HELP KEEP TEMPS DOWN INTO
LOW 80S...SLIGHTLY COOLER THAN PREVIOUS DAYS.

MARINE...ONLY MINOR WORDING CHANGES PLANNED.

22

PREVIOUS AFD BELOW...

.SYNOPSIS...HI PRES RDG WILL REMAIN JUST OFF THE MID ATLC CST INTO
TUE...WITH A FRNTL BNDRY DROPPING THRU FM THE N WITH SCTD SHRAS
AND TSRAS WED AFTN INTO WED NGT.

&&

.DISCUSSION...WEAK LEFTOVR BNDRIES FM YESTERDAYS CONVECTION WILL
BE ARND TDY...POSSIBLY HELPING TO PRODUCE ISLTD TO SCTD PCPN AGAIN.
BETTER CHCS FOR ACTIVITY WILL BE OVR OUR WRN AND NRN CNTIES...AS
UA/SFC RDG REBUILDS ALNG CST.  WITH ISLTD SHRAS ON RDR RIGHT
NOW...WILL LEAVE ANY MENTION OF TIMING OUT OF TDY FCST.  LATER TUE
INTO THU...UA/SFC RDGING BREAKS DWN ALLOWING SOME NRN STREAM ENERGY
WITH FRNTL BNDRY TO APPROACH AND DROP ACRS REGION.  THIS FRNT LUKS
LIKE IT CUD BRING SCTD SHRAS AND TSRAS TO THE ENTIRE AREA WED AFTN
THRU WED NGT.

GENERALLY PRTLY CLDY AND WRM CONDITIONS WILL BE THE RULE THU THRU
SUN...AS UA RDGING SLIDES FM THE LWR MS VLLY TO OFF THE MID ATLC
CST.  ISLTD CONVECTION POSSIBLE LATER THU INTO FRI WITH A COUPLE
OF WK BNDRIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   81  64  84  66 /  30  20  30  30
OXB   75  63  79  66 /  30  20  30  30
WAL   78  65  82  67 /  20  10  30  30
FVX   83  63  85  64 /  30  20  30  30
RIC   82  64  85  66 /  30  20  30  30
PTB   83  64  85  66 /  30  20  30  30
AKQ   83  65  86  66 /  20  10  20  20
PHF   83  67  85  68 /  20  10  20  20
ORF   83  67  85  68 /  20  10  20  20
ECG   83  66  85  67 /  20  10  20  20
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

32/25
Hazardous weather outlook, May 17, 5:35 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT MON MAY 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181000-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
THE REGION TODAY. SOME OF THE STORMS MAY CONTAIN TORRENTIAL
DOWNPOURS WHICH COULD CAUSE LOCALIZED FLOODING ESPECIALLY IN
LOCATIONS THAT SAW HEAVY RAIN ON SUNDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 17, 1:52 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT MON MAY 17 2004

MDZ024-025-171815-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
152 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORM MOVING THROUGH WORCESTER COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL WORCESTER COUNTY...OR ABOUT 13
MILES WEST OF OCEAN CITY...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR SHOWELL AT 200 PM EDT...BISHOP AT 205 PM
EDT...BISHOPVILLE AT 210 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM.

22
Special weather statement, May 17, 2:23 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT MON MAY 17 2004

MDZ022-024-025-171900-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
223 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORM OVER WICOMICO AND WORCESTER COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL WORCESTER COUNTY...WITH
THE STRONGEST STORM ABOUT 14 MILES WEST OF OCEAN CITY. THE STORMS
WERE MOVING NORTHEAST AT 20 MPH. STRONG THUNDERSTORMS WILL BE NEAR
WHALEYVILLE AND BERLIN AT 230 PM EDT...SHOWELL AT 235 PM
EDT...BISHOP AND OCEAN PINES AT 240 PM EDT...BISHOPVILLE AT 245 PM
EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. HEAVY RAINFALL WITH THE STRONGEST STORMS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, May 17, 3:13 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT MON MAY 17 2004

MDZ024-025-172001-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
313 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORMS TRACKING SLOWLY TOWARD OCEAN CITY...

AT 305 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTHERN
DELAWARE TO NEAR BERLIN.  THE STORMS WERE NEARLY STATIONARY...BUT
WERE DRIFTING EAST AT AROUND 5 MPH.  THE STORMS WILL SLOWLY APPROACH
OCEAN CITY THROUGH 4 PM...AND WILL LIKELY WEAKEN AS THEY DRIFT EAST.

RADAR ESTIMATED OVER 3 INCHES OF RAIN LOCALLY...AND ANOTHER INCH IS
POSSIBLE BEFORE ENDING.  THIS WILL RESULT IN PONDING OF WATER ON
ROADWAYS...AND STANDING WATER IN LOW LYING AREAS.  IF YOU DO NOT KNOW
HOW DEEP THE WATER IS ON THE ROAD...TURN AROUND AND FIND ANOTHER
ROUTE.  THUNDERSTORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.